Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 8, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 19, 2020, 3:40 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2020, 3:40 PM CDT (20:40 UTC)
- Expired
- Apr 19, 2020, 4:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 3:45 PM CDT | HAIL 0.88 | 4 W Lewis, KS | REPORTED THROUGH SOCIAL MEDIA. |
| Apr 19, 3:45 PM CDT | HAIL 1 | 4 W Lewis, KS | HAIL COVERING HIGHWAY 50. |
| Apr 19, 4:10 PM CDT | HAIL 0.75 | 1 Ne Centerview, KS | NUMEROUS SOCIAL MEDIA PICTURES SHOWED A SIGNIFICANT ACCUMULATION OF PEA TO PENNY SIZE HAIL ALONG A SWATH FROM 4 MILES WEST OF LEWIS TO 7 MILES SOUTH OF LEWIS. THERE WAS LOCALIZED HAIL ACCUMULATION OF 4 TO 5 INCHES ALONG THIS SWATH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
159
WUUS53 KDDC 192040
SVRDDC
KSC047-097-192130-
/O.NEW.KDDC.SV.W.0008.200419T2040Z-200419T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
340 PM CDT Sun Apr 19 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Kiowa County in south central Kansas...
Southeastern Edwards County in south central Kansas...
* Until 430 PM CDT.
* At 340 PM CDT, a severe thunderstorm was located near Lewis, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lewis, Fellsburg, Centerview and Trousdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3764 9913 3769 9936 3797 9940 3798 9922
3774 9901 3770 9902
TIME...MOT...LOC 2040Z 328DEG 18KT 3793 9931
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
045
WWUS53 KDDC 192059
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
359 PM CDT Sun Apr 19 2020
KSC047-097-192130-
/O.CON.KDDC.SV.W.0008.000000T0000Z-200419T2130Z/
Kiowa KS-Edwards KS-
359 PM CDT Sun Apr 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN KIOWA AND SOUTHEASTERN EDWARDS COUNTIES...
At 359 PM CDT, a severe thunderstorm was located near Centerview,
moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Fellsburg and Centerview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3768 9933 3790 9932 3792 9923 3770 9903
3764 9913
TIME...MOT...LOC 2059Z 329DEG 17KT 3785 9925
HAIL...1.00IN
WIND...<50MPH
$$
UMSCHEID530
WWUS53 KDDC 192120
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
420 PM CDT Sun Apr 19 2020
KSC047-097-192130-
/O.CON.KDDC.SV.W.0008.000000T0000Z-200419T2130Z/
Kiowa KS-Edwards KS-
420 PM CDT Sun Apr 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN KIOWA AND SOUTHEASTERN EDWARDS COUNTIES...
At 420 PM CDT, a severe thunderstorm was located near Fellsburg,
moving south at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Centerview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3767 9929 3781 9927 3781 9921 3767 9908
3764 9913
TIME...MOT...LOC 2120Z 343DEG 17KT 3775 9922
HAIL...1.25IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:30 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 19, 2:30 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 230 PM CDT Sun Apr 19 2020 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Monday) Issued at 100 PM CDT Sun Apr 19 2020 Short-fuse models and CAMs continue to show another round of showers and isolated thunderstorms possible this evening across portions of southwest Kansas as a series of H5 vort maxima associated with a +110kt jet core kick out of the southern Colorado Rockies into the high plains. Despite a lack of robust instability, weak post- frontal H7 frontogenetic banding may provide enough forcing to allow showers and possible isolated thunderstorms to develop during the evening hours. Otherwise, drier conditions in general are expected to take hold later tonight through Monday afternoon. As for temperatures tonight, little change to the general air mass across the high plains and likely increased cloud cover will keep lows dropping much below the 40s(F). Expect highs pushing the lower/mid 70s(F) Monday afternoon. .LONG TERM...(Monday night through Sunday) Issued at 217 PM CDT Sun Apr 19 2020 Medium range models are in fair agreement indicating an open upper level shortwave trough moving off the Pacific into the Desert Southwest Tuesday, creating an increasingly difluent southwest flow aloft across the Western High Plains and returning precip chances to portions of western Kansas. Surface low pressure is still projected to develop in eastern New Mexico late Tuesday, then deepen while shifting east into the South Plains of northwest Texas Tuesday night with an attendant warm front expected to develop into western Oklahoma. With a band of increased lift associated with the boundary and an influx of moisture into southern Kansas, rain chances are forecast to pick up through the day Tuesday and continue into early Wednesday. Drier conditions are expected Thursday as the upper level shortwave moves off to the east. Fairly seasonal temperatures are expected Tuesday and Wednesday with little change to the general air mass across the region. Look for highs generally up into the 60s(F) to the lower 70s(F) Tuesday with slightly cooler temperatures likely Wednesday due to increased cloud cover and potential precip about as the upper level system passes across our southern fringe. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1113 AM CDT Sun Apr 19 2020 A few showers and isolated thunderstorms may develop across portions of southwest Kansas late this afternoon into this evening, potentially affecting KLBL and possibly KGCK. Otherwise, VFR conditions will prevail in the vicinity of all TAF sites through early Monday morning. Light northeast winds will persist in southwest and central Kansas in wake of a weak cold front pushing south across the Texas Panhandle and western Oklahoma. Winds will remain light this evening through early Monday but become more variable as surface high pressure drops southeast out of the Northern Plains into the Upper Midwest. && .PRELIMINARY POINT TEMPS/POPS... DDC 42 71 44 69 / 20 10 10 30 GCK 39 70 42 67 / 10 10 10 30 EHA 41 71 45 66 / 40 10 40 60 LBL 40 71 45 67 / 30 10 30 50 HYS 40 71 41 73 / 20 0 0 10 P28 44 74 47 72 / 20 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Apr 19, 2:41 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Sun Apr 19 2020 KSZ030-031-043>046-061>066-074>081-084>090-201000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Sun Apr 19 2020 /141 AM MDT Sun Apr 19 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for thunderstorms late today and tonight. These storms are not expected to be severe but frequent cloud to ground lightning will be possible from a few of these storms. Day 1 Hazards ------------- * Lightning: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- The chance for thunderstorms will be on the increase from Monday night through Wednesday. At this time severe thunderstorms are not anticipated but some of these storms Tuesday and Wednesday will be capable of producing brief periods of moderate to heavy rainfall, especially near the Oklahoma border. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Apr 19, 3:20 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
320 PM CDT Sun Apr 19 2020
KSZ065-079-192100-
Pawnee KS-Edwards KS-
320 PM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PAWNEE AND CENTRAL
EDWARDS COUNTIES UNTIL 400 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Garfield, moving southeast at 20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Lewis, Garfield, Belpre, Fellsburg and Centerview.
LAT...LON 3778 9910 3774 9931 3806 9946 3810 9930
3794 9902 3791 9902
TIME...MOT...LOC 2019Z 307DEG 17KT 3804 9937
UMSCHEIDSpecial weather statement, Apr 19, 3:37 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Dodge City KS 337 PM CDT Sun Apr 19 2020 KSZ078>080-192115- Kiowa KS-Edwards KS-Ford KS- 337 PM CDT Sun Apr 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 415 PM CDT... At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near Bellefont, moving southeast at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... Bucklin, Greensburg, Spearville, Mullinville, Ford, Bellefont and Windhorst. LAT...LON 3790 9986 3789 9957 3761 9929 3752 9977 TIME...MOT...LOC 2037Z 320DEG 13KT 3783 9968 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:24 PM CDT | Special Weather Statement | DDC | Hodgeman | 66 min |
| Apr 18, 8:15 PM CDT | Special Weather Statement | DDC | Ford | 45 min |
| Apr 18, 8:38 PM CDT | Special Weather Statement | DDC | Clark, Meade | 52 min |
| Apr 18, 8:44 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 46 min |
| Apr 18, 10:38 PM CDT | Special Weather Statement | DDC | Meade | 52 min |
| Apr 18, 11:23 PM CDT | Special Weather Statement | DDC | Clark | 52 min |
| Apr 18, 11:59 PM CDT | Special Weather Statement | DDC | Kiowa | 46 min |
| Apr 19, 12:21 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 39 min |
| Apr 19, 3:20 PM CDT | Special Weather Statement | DDC | Edwards | 40 min |
| Apr 19, 3:37 PM CDT | Special Weather Statement | DDC | Ford | 38 min |
| Apr 19, 4:14 PM CDT | Special Weather Statement | DDC | Kiowa | 46 min |
| Apr 19, 4:26 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 49 min |
| Apr 19, 4:46 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 59 min |
| Apr 19, 5:21 PM CDT | Special Weather Statement | DDC | Pratt | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.